Alert archive / Illinois / River Flood Warnings in 2023
River Flood Warning 8, NWS Lincoln, IL
NWS Lincoln, IL issued this river flood warning at Mar 3, 2023, 9:11 AM CST for Piatt County, Illinois. It took effect at Mar 4, 2023, 4:00 PM CST. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2023, 9:11 AM CST (15:11 UTC)
- In effect from
- Mar 4, 2023, 4:00 PM CST
- Expired
- Mar 8, 2023, 8:49 AM CST
- In force
- 4 days
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Piatt County, IL
The radar
The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sangamon River at Monticello (MNTI2).
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 17 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05572000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Mar 3, 5:48 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 3, 5:48 AM CST, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 548 AM CST Fri Mar 3 2023 .SYNOPSIS... Issued at 316 AM CST Fri Mar 3 2023 An intense storm system will bring heavy rain to central Illinois through this afternoon, when a transition to wet snow is expected for a portion of the area. Northeast winds will intensify late this morning and remain gusty as they turn to northwesterly during the afternoon. Dry weather will return for the weekend with temperatures warming through Monday. && .SHORT TERM...(Today and tonight) ISSUED AT 316 AM CST Fri Mar 3 2023 At 330 AM, a plume of moisture was evident streaming northward ahead of a developing surface low which WPC analyzed across central Arkansas. Beneath the left exit region of a 120kt+ 500mb jet, this feature will rapidly intensify as it lifts northeastward towards central Illinois over the next several hours - going from around 990mb to roughly 975mb in the span of around 10 hours according to the 06z RAP. Accordingly, the air mass is moistening from the south as the LLJ advects Gulf moisture northward. SGF's sounding had a PWAT of 1.05" at 00z, whereas ours was 0.31" at the same time; undoubtedly, we've moistened since then, and will continue to throughout the morning as the low draws nearer. This multifaceted system will bring a myriad of weather conditions when it arrives later this morning, including the following potential threats: * Heavy rain: WPC's probabilistic QPF guidance suggests a 95% chance for more than 1" of rain across areas mainly SE of I-55 in southeast/south central Illinois for the 24 hr period ending at 06z Sat. South of I-70, the chance for greater than 2" (3") of QPF is upwards of 60 (20%). HREF's ensemble mean (max) suggests nearly 3" (6") of rain falling in our southeast counties as well. Given the signal in the guidance, and the upstream reports of heavy rainfall/flash flooding, WPC has expanded the moderate risk for excessive rainfall to clip our southeastern CWA and their slight risk to affect those southeast of I-57. Training convective activity through the afternoon will bear close watching for these areas. For more information, see the hydrology section of this discussion. * Severe weather: The surface low track has shifted southeast in the past couple model iterations, which would seem to inhibit our severe potential somewhat. Nonetheless, the far southeast corner of our CWA will need close monitoring late morning through early afternoon as strong synoptic uplift near the surface low coincides with elevated instability and an intense kinematic profile featuring curved hodographs and 0-6km bulk shear upwards of 60kt. The HRRR and NAMNest have severe convection narrowly missing us, but the threat is certainly nonzero. SPC has maintained a slight risk in our extreme southeast and marginal northwestward nearly to I-55. * Winter weather: HREF mean suggests FGEN values upwards of 150 k/m/1e10s in our eastern half during the early to mid afternoon time frame, which should support a snow band's development on the northwest side of an intense deformation band as 850mb temps drop to sub 0C behind the surface low with deformation of the 0C isotherm owing to wet bulbing of the column by intense precip. The probability for greater than 1"/hr snowfall from HREF is 60+% in extreme north Vermilion and Champaign counties points northeast during the mid-late afternoon, quickly tapering to around 10% for most of the rest of the area. Important distinction here though: the CAMs have difference timing of the event too, which could be artificially lowering the probabilities a bit across the remainder of the area. HREF ensemble mean has 24 hr snowfall totals exceeding 1" NE of a Peoria to Decatur to Paris line (same location that experimental probabilistic WSSI has a 5+% chance for extreme impacts, mainly driven by snow load or potential infrastructure impacts from the weight of snow), and exceeding 2" across McLean, Woodford, Champaign, and Vermilion counties...Greater than 4" across extreme northern Champaign and Vermilion counties. However, given the somewhat warm ground not all of the snow is expected to stick; the CAMs are picking up on this, with their forecast snowfall (6" or more in spots) quite a bit higher than their forecast snow accumulation, which is generally less than 3" even where the heaviest snow is expected to fall. Concern exists for reduced visibilities amidst strong winds and heavy snowfall. WSSI suggests concern over snow loading resulting from heavy wet snow combined with strong winds. In addition, HREF suggests 30+% probs for sub 1/2 mile vis and wind speed > 30 mph across our CWA from Christian and Shelby counties points northeast. We'll need to monitor this closely for a possible upgrade to a Winter Storm Warning this afternoon, though at this time it appears the Advisory will suffice. * High winds: The deterministic GFS suggests that at 21z (3 PM CST) the pressure difference between LWV and BMI - a distance of only ~140 miles - will be around 14mb, implying a gradient of roughly 0.1mb/mi which is quite remarkable. The HREF ensemble min, mean, and max, respectively, suggest peak gusts will reach 40, 50-55, and 70mph across much of the CWA, with the strongest winds along the I-72 corridor. This is a lot of spread given it's day 1 of the forecast, but it seems most of this uncertainty is in mixing potential. Depending on which model you use, forecast soundings suggest that the low level inversion is high enough to allow for max gusts to somewhere between 45 and 65 kt. The HRRR and NAMNest have been somewhat consistent at suggesting the 50-60kt winds at around 900mb will reach the surface during the late morning through mid afternoon timeframe, though this will be conditional on whether we can get heavy enough showers or a break in clouds to either force mixing via evaporational cooling or allow it through surface heating (the latter seems unlikely). The Wind Advisory was expanded and wording intensified to account for this concern, though the confidence for a High Wind Warning just is not there yet. Once we put this system behind us tonight, we'll be dry and cool for the first part of the weekend. .LONG TERM...(Saturday through Thursday) ISSUED AT 316 AM CST Fri Mar 3 2023 Saturday is looking seasonable with highs in the mid 40s to mid 50s, and we may even get some breaks of sun during the afternoon, mainly south of I-72. By Sunday, we'll start to warm up with the approach of the next system which will bring a warm front across the Midwest and another opportunity for rain on Monday, which at this time is the warmest day in the forecast period. NBM suggests a 90% chance for highs over 60F on Monday in Lincoln, and even yields an 80% chance for highs in the 70s in Lawrenceville. Uncertainty increases later in the forecast period, though none of the deterministic models are suggesting any impactful storm systems in our neck of the woods for whatever that's worth. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 542 AM CST Fri Mar 3 2023 A exceptionally deep low pressure system will approach the region from the south late this morning, bringing 35-45kt wind gusts veering from northeast to northwest throughout the day as well as MVFR to IFR ceilings and IFR visibilities with periods of heavy rain or perhaps rain/snow mix. Ceilings and visibilities, which will deteriorate from south to north over the next couple hours, will improve late this evening as rain/snow exits the area to the northeast. The highest chance for heavy snow will be at BMI and CMI early to mid afternoon, though the other terminals will have a chance of seeing some snow as well. && .HYDROLOGY... Issued at 414 AM CST Fri Mar 3 2023 Precipitation amounts with the upcoming storm system today look to be around 2 inches or higher from Effingham to Paris southeastward, ranging as high as 3 to 4 inches. A moderate risk of excessive rainfall has been depicted by WPC in this area, and this matches well with a Flood Watch already in effect until this evening. The bulk of precipitation looks to fall between 6 AM and noon, and be nearly over with by 6 pm. Runoff will continue to accumulate in larger basins through Friday night, and rises look to continue through Saturday. A flood warning is already in effect at Clay City on the Little Wabash River, as well as on portions of the Wabash River. Elsewhere, precipitation amounts will taper off to the northwest, with a still significant inch plus expected along the I-55 corridor. Rises are likely on the Sangamon River that could produce flood stage levels, especially on the upper and lower ends of the river basin. On the Illinois River, impacts from the heavier rain over the last week in northern Illinois are working their way down, and there is a good chance of at least minor flooding from Peoria upstream early next week. Downstream, more of the impacts from the upcoming system come into play, and moderate flooding is expected to develop at Havana and Beardstown toward Tuesday. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight CST tonight for ILZ031-037-038- 041>057-061>063-066>068-071>073. Winter Weather Advisory from noon today to 9 PM CST this evening for ILZ038-043>046. Flood Watch through this evening for ILZ057-063-067-068-071>073. && SYNOPSIS...Bumgardner SHORT TERM...Bumgardner LONG TERM...Bumgardner AVIATION...Bumgardner HYDROLOGY...37
Hazardous weather outlook, Mar 3, 6:38 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 638 AM CST Fri Mar 3 2023 ILZ027>030-036-040-041200- Knox-Stark-Peoria-Marshall-Fulton-Schuyler- 638 AM CST Fri Mar 3 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Windy conditions are expected today, however wind gusts are expected to remain below 45 mph. Rain may mix with or change to snow this afternoon, but accumulations should generally be minimal. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. River levels on the Illinois River will rise, and moderate flooding is likely from Havana downstream by Tuesday. Minor flooding is also possible from Peoria upstream by Monday or Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ031-037-041-042-047>056-061-062-066-041200- Woodford-Tazewell-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon- Christian-Macon-Moultrie-Douglas-Coles-Shelby-Cumberland-Effingham- 638 AM CST Fri Mar 3 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. Strong northeast winds are expected today, and could gust over 55 mph especially near the I-72 corridor this afternoon. Tree damage and power outages are possible beyond what would normally be expected with these wind speeds due to the unusual wind direction. Rain will spread in from the south, with amounts of an inch or two likely by this afternoon. Rain may mix with or change to snow this afternoon, but accumulations should generally be minimal. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor flooding possible on the west end of the Sangamon River by Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-043>046-041200- McLean-De Witt-Piatt-Champaign-Vermilion- 638 AM CST Fri Mar 3 2023 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Today and tonight. Rain is expected to mix with or change over to snow this afternoon. Slushy accumulations of a couple inches are possible. In addition, rainfall over an inch is possible. Strong northeast winds are expected today, and could gust over 55 mph this afternoon. Tree damage and power outages are possible beyond what would normally be expected with these wind speeds due to the unusual wind direction and sticky wet snow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor flooding is likely on the east end of the Sangamon River by late Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ057-063-067-068-071>073-041200- Edgar-Clark-Jasper-Crawford-Clay-Richland-Lawrence- 638 AM CST Fri Mar 3 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. Heavy rain of 2 to 4 inches is possible today, which will cause further river rises and areas of flooding. In addition, scattered thunderstorms are expected, a few of which may be strong to severe. Damaging winds would be the most likely concern with any storms. Even outside of the storms, wind gusts over 50 mph from the northeast are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor flooding on area rivers is likely to continue this weekend and into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 10 am to 1 pm today. 37
In the hours before
Local storm report, Mar 3, 7:00 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 6 SSE CLAY CITY 38.61N 88.31W
03/03/2023 M1.00 INCH CLAY IL CO-OP OBSERVER
CO-OP OBSERVER STATION CLYI2 CLAY CITY 6
SSE.
0635 AM HEAVY RAIN 1 SW OLNEY NOBLE AIRPOR 38.72N 88.18W
03/03/2023 M0.99 INCH RICHLAND IL AWOS
AWOS STATION KOLY OLNEY NOBLE AP.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 8:30 PM CST | Winter Weather Advisory | ILX | Champaign, DeWitt, McLean, Piatt, Vermilion | 22 hr |
| Mar 3, 9:29 AM CST | River Flood Warning | ILX | Lawrence | 7 days |
| Mar 3, 11:49 AM CST | Areal Flood Advisory | ILX | Cass, DeWitt, Logan, McLean, Mason, Menard and 3 more | 3 hr |
| Mar 3, 12:24 PM CST | High Wind Warning | ILX | Champaign, Christian, Clark, Clay, Coles, Crawford and 16 more | 7 hr |
| Mar 3, 12:49 PM CST | Areal Flood Advisory | ILX | Clay, Crawford, Effingham, Jasper, Lawrence, Richland | 3 hr |
Nearby
River Flood Warnings in Illinois, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.